Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 63, NWS Midland/Odessa, TX

August 27, 2006Brewster County, Jeff Davis County, Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 27, 2006, 8:14 AM CDT for Brewster County, Jeff Davis County, Presidio County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2006, 8:14 AM CDT (13:14 UTC)
Expired
Aug 27, 2006, 12:15 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Brewster County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 13:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 1.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 999 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
999 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
847 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 271318
FFWMAF
TXC043-243-377-271715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
814 AM CDT SUN AUG 27 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...
  NORTH CENTRAL PRESIDIO COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1215 PM CDT

* AT 810 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGIST HAVE        
  DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN CAPABLE OF        
  PRODUCING FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MARFA 
  AND ALPINE.

OBSERVATIONS FROM MARFA INDICATE THAT OVER AN INCH AND A HALF OF 
RAIN HAS FALLEN SINCE 700 AM. MARFA...ALPINE...AND RURAL AREAS ALONG 
AND AROUND HIGHWAYS 17 AND 118 INCLUDING THE MANY SMALL ARROYOS IN 
AREA MAY SEE LOCAL FLOODING AND FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND... DONT DROWN.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3008 10433 3010 10376 3051 10323 3066 10343
      3057 10378 3051 10396 3046 10423

$$
2 follow-up statements
000 
WGUS74 KMAF 271453
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 AM CDT SUN AUG 27 2006

TXC043-243-377-271715-
BREWSTER-PRESIDIO-JEFF DAVIS-
942 AM CDT SUN AUG 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
SOUTHEASTERN JEFF DAVIS...NORTH CENTRAL PRESIDIO AND NORTHWESTERN
BREWSTER COUNTIES...

AT 939 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS AND STORMS PRODUCING MODERATE TO HEAVY RAIN OVER 
THE WARNED AREA. MORNING RAINFALL REPORTS FROM THE AREA RANGE FROM 
2.17 INCHES AT THE MARFA AIRPORT...TO 1.09 INCHES 7 MILES WEST OF 
ALPINE...TO NEAR 1 INCH AROUND PARTS OF ALPINE. THE HEAVIEST RAIN 
HAS FALLEN IN THE AREA BETWEEN HIGHWAY 17 IN JEFF DAVIS AND PRESIDIO 
COUNTIES AND HIGHWAYS 90 AND 67 IN PRESIDIO AND BREWSTER COUNTIES. 

THE POTENTIAL EXISTS FOR ADDITIONAL SHOWERS AND STORMS TO DEVELOP 
SOUTHWEST AND MOVE NORTHEAST ACROSS AREAS THAT HAVE ALREADY RECEIVED 
HEAVY RAIN THUS THE FLASH FLOODING AND FLOODING CONCERNS REMAIN HIGH.

FLASH FLOODING OF CREEKS AND STREAMS...COUNTY ROADS AND LOW WATER 
CROSSINGS IS LIKELY WITHIN THIS AREA. DO NOT DRIVE ACROSS FLOODED 
ROADS.

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... 
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. 
CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.

LAT...LON 3008 10433 3010 10376 3051 10323 3066 10343
      3057 10378 3051 10396 3046 10423

$$
000 
WGUS74 KMAF 271710
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1209 PM CDT SUN AUG 27 2006

TXC043-243-377-271719-
BREWSTER-PRESIDIO-JEFF DAVIS-
1209 PM CDT SUN AUG 27 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1215 PM CDT FOR
SOUTHEASTERN JEFF DAVIS...NORTH CENTRAL PRESIDIO AND NORTHWESTERN
BREWSTER COUNTIES...

AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SCATTERED SHOWERS ACROSS THE AREA AND THAT THE HEAVY RAIN THAT 
PROMPTED THE FLASH FLOOD WARNING HAD DISSIPATED. STORMS WITH HEAVY 
RAIN WILL REMAIN POSSIBLE THIS AFTERNOON.

LAT...LON 3008 10433 3010 10376 3051 10323 3066 10343
      3057 10378 3051 10396 3046 10423

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:51 AM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Aug 27, 3:51 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 AM CDT SUN AUG 27 2006

.SHORT TERM...
CURRENT WATER VAPOR IMAGERY INDICATES UPPER LEVEL MOISTURE AXIS
STRETCHED ACROSS THE AREA FROM SOUTHWEST TO NORTHEAST.  THIS
CORRESPONDS RATHER WELL TO WHERE THE BULK OF THE CONVECTION IS
ATTM.  ONGOING CONVECTION MAKES IT DIFFICULT TO DETERMINE THE EXACT
LOCATION OF THE BOUNDARY THROUGH OUR AREA...HOWEVER...BELIEVE IT IS
THROUGH ROUGHLY THE NORTHERN THIRD OF THE CWA.  THE FRONT WILL
REMAIN IN THE AREA THROUGH THE SHORT TERM PORTION OF THE FORECAST...
WITH COOLER TEMPERATURES AND INCREASED PRECIPITATION CHANCES IN IT/S
WAKE.  THE FRONT AND THE UPPER LEVEL MOISTURE AXIS WILL CONTINUE TO
BE THE FOCUS FOR THUNDERSTORMS THROUGHOUT THE DAY TODAY AND INTO THE
EVENING.  HAVE RAISED POPS TO AT LEAST CHANCE CATEGORY WITH LIKELY
POPS STRETCHING FROM THE DAVIS MOUNTAINS NORTHEAST INTO THE WESTERN
LOW ROLLING PLAINS.  CLOUD COVER AND RAINFALL WILL WORK TO LIMIT
HEATING THROUGHOUT THE DAY SO HAVE LOWERED TEMPERATURES SOMEWHAT AS
WELL.

.LONG TERM...
ABOVE NORMAL PRECIPITATION CHANCES AND TEMPERATURES RUNNING A BIT
BELOW NORMAL CHARACTERIZE THE FORECAST THROUGH THE MIDDLE OF THE
WEEK. A NUMBER OF INGREDIENTS COME INTO PLAY TO KEEP RAIN CHANCES
HIGH THROUGH WEDNESDAY. FIRST OFF...A RIBBON OF DEEP LAYER
MOISTURE ORIGINATING OFF THE PACIFIC COAST OF MEXICO WILL REMAIN
OVER THE REGION WITH PRECIPITABLE WATER VALUES OF 3 TO 4 CM
EXPECTED THROUGH WEDNESDAY. WEAK DISTURBANCES EMBEDDED WITHIN
THIS MOIST FLOW ALONG WITH MODEST INSOLATION WILL MAINTAIN A
MODESTLY UNSTABLE ENVIRONMENT. LASTLY...A QUASI-STATIONARY
BOUNDARY WILL REMAIN ACROSS THE CWFA THROUGH WEDNESDAY AND ALONG
WITH OROGRAPHY WILL PROVIDE SUFFICIENT FOCUSING MECHANISMS FOR
CONVECTIVE DEVELOPMENT. WE EXPECT THE BEST CHANCES FOR RAIN WILL
BE FROM THE PERMIAN BASIN SOUTH AND WEST TOWARD THE DAVIS AND
GUADALUPE MOUNTAINS. RAINFALL AMOUNTS BETWEEN 3 AND 6 CM ARE
POSSIBLE FROM MONDAY THROUGH AT LEAST WEDNESDAY (SEE
HTTP://WWW.HPC.NCEP.NOAA.GOV/QPF/P120I00.GIF) OVER THESE AREAS...
AND A FLASH FLOOD WATCH MAY BE ISSUED FOR PORTIONS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO AS EARLY AS LATER TODAY. RAIN CHANCES
BEGIN TO TAPER OFF TOWARD THE END OF THE WORK WEEK AS UPPER
HEIGHTS INCREASE AND THE BOUNDARY LOSES ITS DEFINITION.
CONSEQUENTLY THE BEST CHANCES FOR RAIN IN THE LATTER HALF OF THE
LONG RANGE PERIOD WILL REMAIN OVER WESTERN ZONES NEARER THE
ELEVATED HEAT SOURCES. CLOUDS AND PRECIPITATION WILL KEEP
TEMPERATURES BELOW NORMAL MONDAY THROUGH WEDNESDAY...THEN WE
SHOULD SEE TEMPERATURES WARM BACK TO NEAR NORMAL BY FRIDAY. THE
GFS BRINGS A COLD FRONT INTO THE SOUTHERN HIGH PLAINS NEXT
WEEKEND... AND IF THIS SOLUTION IS INDICATED IN SUBSEQUENT MODEL
RUNS AN INCREASE IN RAIN CHANCES AND A DECREASE IN TEMPERATURES
MAY BE WARRANTED IN LATER FORECASTS.

A BLEND OF THE GFS AND NAM MODELS WAS USED FOR WINDS AND
DEWPOINTS THROUGH TUESDAY...THEN A BLEND OF THE GFS AND GFS MOS
WAS USED THEREAFTER. SEE LITTLE REASON TO DISAGREE WITH A BLEND
OF THE GFS AND GFS MOS SOLUTIONS FOR TEMPERATURES THROUGH NEXT
WEEKEND. DID USE HPC QPF GUIDANCE AS A FIRST GUESS THROUGH TUESDAY...
THEN WE BUMPED UP AMOUNTS OVER THE MOUNTAINS AND ALONG THE
EXPECTED BOUNDARY POSITION OVER THE PERMIAN BASIN. POP ELEMENTS
WERE THEN DRAWN TO FOLLOW THE HIGHEST QPF. LASTLY...LOCALLY HEAVY
RAINFALL IS INDICATED IN THE WX ELEMENTS WHERE THE 12HR QPF
EXCEEDS ABOUT 0.75 CM.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              93  69  83  66 /  60  60  60  50
CARLSBAD NM                89  69  85  65 /  40  40  70  50
DRYDEN TX                  94  73  92  71 /  30  40  30  20
FORT STOCKTON TX           90  71  86  66 /  60  60  60  40
GUADALUPE PASS TX          83  65  80  59 /  40  40  60  60
HOBBS NM                   90  68  82  64 /  40  50  60  50
MARFA TX                   82  63  79  61 /  60  50  70  50
MIDLAND INTL AIRPORT TX    89  70  83  65 /  60  60  60  50
ODESSA TX                  90  72  84  66 /  60  60  60  50
WINK TX                    95  73  87  67 /  60  60  70  50

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

74/70
Hazardous weather outlook, Aug 27, 3:52 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 AM CDT SUN AUG 27 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-272100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
352 AM CDT SUN AUG 27 2006 /252 AM MDT SUN AUG 27 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO TODAY AND TONIGHT. THE BEST CHANCES FOR
THUNDERSTORM ACTIVITY WILL STRETCH FROM THE DAVIS MOUNTAINS
NORTHEASTWARD INTO THE WESTERN LOW ROLLING PLAINS. RAINFALL RATES
APPROACHING AN INCH PER HOUR MAY RESULT IN LOCALIZED FLOODING OF
ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER POORLY DRAINED
AREAS. WIND GUSTS TO 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING
ARE ALSO POSSIBLE IN AND NEAR ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FOR MONDAY
THROUGH WEDNESDAY ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW
MEXICO. THE BEST CHANCES FOR RAIN WILL STRETCH FROM THE GUADALUPE
AND DAVIS MOUNTAINS NORTHEAST ACROSS THE PERMIAN BASIN. LOCALLY
HEAVY RAINFALL IS POSSIBLE OVER THESE AREAS THROUGH WEDNESDAY...
RESULTING IN FLOODING OF LOW LYING AND POORLY DRAINED AREAS. IN
ADDITION...FREQUENT LIGHTNING AND WIND GUSTS OVER 40 MPH WILL BE
POSSIBLE IN AND NEAR ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:40 PM CDTFlash Flood WarningMAFMidland3 hr
Aug 27, 4:56 PM CDTSevere Thunderstorm WarningMAFTerrell64 min
Aug 27, 5:28 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Aug 27, 6:09 PM CDTSevere Thunderstorm WarningMAFPresidio45 min
Aug 27, 6:53 PM CDTSevere Thunderstorm WarningMAFWinkler67 min

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.